Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 65, NWS Goodland, KS

May 23, 2005Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2005, 7:17 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2005, 7:17 PM MDT (01:17 UTC)
Expired
May 23, 2005, 8:04 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:20 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2913 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 240119 CCA
SVRGLD
COC063-125-240200-
/O.NEW.KGLD.SV.W.0065.050524T0117Z-050524T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 800 PM MDT

* AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
  THIS STORM WAS LOCATED NEAR KIRK...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN YUMA COUNTY AROUND 730 PM MDT...
  RURAL NORTHERN KIT CARSON COUNTY AROUND 730 PM MDT...

LAT...LON 3977 10253 3963 10270 3942 10260 3935 10241
      3951 10218

$$

BURKE
3 follow-up statements
000 
WWUS53 KGLD 240138
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT MON MAY 23 2005

COC063-125-240200-
/O.CON.KGLD.SV.W.0065.000000T0000Z-050524T0200Z/
KIT CARSON CO-YUMA CO-
735 PM MDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR YUMA
AND KIT CARSON COUNTIES...

AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 4 MILES EAST OF KIRK...AND A SECOND SEVERE 
THUNDERSTORM EXTENDING FROM JOES TO 16 MILES NORTH OF SEIBERT. THESE 
STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL AS THEY MOVE 
SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN KIT CARSON COUNTY AROUND 750 PM MDT...
  RURAL SOUTHERN YUMA COUNTY AROUND 750 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 3977 10253 3950 10290 3942 10267 3938 10245
      3951 10218

$$

BURKE
000 
WWUS53 KGLD 240149
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT MON MAY 23 2005

COC063-125-240200-
/O.CON.KGLD.SV.W.0065.000000T0000Z-050524T0200Z/
KIT CARSON CO-YUMA CO-
747 PM MDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR YUMA
AND KIT CARSON COUNTIES...

AT 746 PM MDT...THE PUBLIC REPORTED GOLFBALL SIZE HAIL COVERING THE 
GROUND 6 MILES NORTHEAST OF KIRK. THE STRONGEST PART OF THIS STORM 
IS LOCATED ALONG THE COUNTY LINE ABOUT 20 MILES NORTHWEST OF 
BURLINGTON OR 11 MILES SOUTHEAST OF IDALIA...MOVING EAST SOUTHEAST 
AT 15 MPH. A SECOND SEVERE STORM WAS LOCATED 10 MILES SOUTH OF JOES 
OR 14 MILES NORTH OF VONA...ALSO MOVING EAST AT 15 MPH. HAIL BETWEEN 
QUARTER AND GOLF BALL SIZE IS LIKELY WITH THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 3977 10253 3950 10290 3942 10267 3938 10245
      3951 10218

$$

BURKE
000 
WWUS53 KGLD 240204
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT MON MAY 23 2005

COC063-125-240214-
/O.EXP.KGLD.SV.W.0065.000000T0000Z-050524T0200Z/
KIT CARSON CO-YUMA CO-
804 PM MDT MON MAY 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR YUMA AND KIT CARSON COUNTIES
EXPIRED AT 800 PM MDT...

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH
THESE THUNDERSTORMS...WHICH WILL AFFECT BURLINGTON AROUND 810 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 3977 10253 3950 10290 3942 10267 3938 10245
      3951 10218

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:48 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 23, 5:48 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT MON MAY 23 2005

.UPDATE...ZONES HAVE BEEN UPDATED TO ADD NEW SEVERE TUNDERSTORM
WATCH FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA ZONES FROM RED
WILLOW COUNTY NEBRASKA TO THOMAS COUNTY TO WICHITA COUNTY OF
KANSAS EASTWARD. TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM MDT
FOR REST OF FORECAST AREA. MADE NO OTHER CHANGES TO GOING FORECAST
EXPECT TO ADD MENTION OF STORMS BEING SEVERE WITH DAMAGING WIDNS
AND LARGE HAIL WITH NEW SEVERE THUNDERSTORM WATCH. STRONG TO
SEVERE THUNDERSTORMS HAVE BEEN ACTIVE OVER EASTERN COLORADO PAST
FEW HOURS AND WILL CONTINUE TO DEVELOP AND SPREAD EASTWARD INTO THE
EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR KSZ001...
      KSZ002...KSZ013...KSZ027.
      SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
      FOR KSZ003...KSZ004...KSZ014...KSZ015...KSZ016...KSZ028...
      KSZ029...KSZ041...KSZ042.
.NE...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR NEZ079...
      NEZ080.
      SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
      FOR NEZ081.
.CO...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR COZ090...
      COZ091...COZ092.

&&

LAMMERS
Hazardous weather outlook, May 23, 10:20 AM MDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT MON MAY 23 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1020 AM MDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TRI STATE
AREA THIS AFTERNOON AND INTO THE LATE EVENING HOURS.

A WEAK COLD FRONT WILL BEGIN TO SLIDE INTO THE NORTHWEST SECTIONS OF
THE TRI STATE AREA THIS AFTERNOON. AS THIS FRONT NEARS THE
AREA...SOUTHERLY WINDS WILL TRANSPORT MOISTURE INTO THE AREA
RESULTING IN A MODERATELY UNSTABLE AIRMASS. THUNDERSTORMS SHOULD
BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT) MAINLY WEST AND NORTH OF A
CULBERTSON TO CHEYENNE WELLS LINE...THEN DRIFT TO THE SOUTH AND EAST
ACROSS THE ENTIRE AREA IN THE EVENING AND OVERNIGHT.

INITIALLY VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING
WIND GUSTS AND A FEW ISOLATED TORNADOES WILL BE THE MAIN THREAT.
HOWEVER AS THE EVENING PROGRESSES STORMS WILL BEGIN TO MERGE INTO A
LINE AND THE MAIN THREAT WILL TRANSITION TO LARGE HAIL...DAMAGING
WINDS AND AREAS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS ON TUESDAY WILL BE SIMILAR TO THOSE ON MONDAY AND MONDAY
NIGHT WITH PLENTY OF MOISTURE...INSTABILITY...AND UPPER LEVEL SUPPORT
TO SPAWN THUNDERSTORMS ACROSS THE TRI-STATE REGION.  SOME OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

WEDNESDAY WILL BRING ANOTHER...ALTHOUGH SOMEWHAT DECREASED CHANCE OF
THUNDERSTORMS TO THE REGION AS COOLER AND DRYER AIR MOVE INTO THE
REGION BEHIND A FRONT.  DANGEROUS CLOUD TO GROUND LIGHTNING CAN
ACCOMPANY ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT (3 PM CDT).

JRM

In the hours before

Local storm report, May 23, 5:03 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 NE ALVIN              40.33N 102.05W
05/23/2005  1.50 INCH        YUMA               CO   TRAINED SPOTTER

&&

PAINTER
Local storm report, May 23, 5:05 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             10 E ECKLEY             40.11N 102.30W
05/23/2005  1.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

PAINTER
Special weather statement, May 23, 5:11 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT MON MAY 23 2005

KSZ003-004-014>016-028-029-041-042-NEZ081-240400-
DECATUR-GOVE-GRAHAM-GREELEY-LOGAN-NORTON-RED WILLOW-SHERIDAN-THOMAS-
WICHITA-
511 PM MDT (611 PM CDT) MON MAY 23 2005

...TORNADO WATCH #317 IN EFFECT UNTIL 10 PM MDT (11 PM CDT)...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH FOR PORTIONS OF EXTREME SOUTHWEST NEBRASKA AND
NORTHWEST KANSAS FOR THIS AFTERNOON AND THIS EVENING. THE FOLLOWING
COUNTIES ARE INCLUDED IN THE WATCH:

IN KANSAS: DECATUR...NORTON...THOMAS...SHERIDAN...GRAHAM...LOGAN...
GOVE...GREELEY AND WICHITA.

IN NEBRASKA: RED WILLOW

TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

LAMMERS
Local storm report, May 23, 5:43 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 SW VERNON             39.89N 102.37W
05/23/2005  2.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

PAINTER
Local storm report, May 23, 5:58 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             20 N HAIGLER            40.30N 101.94W
05/23/2005  0.75 INCH        DUNDY              NE   PUBLIC

&&

MMEHLE
Local storm report, May 23, 7:12 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             4 NE KIRK               39.66N 102.55W
05/23/2005  0.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

MWM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:17 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma43 min
May 24, 3:49 PM MDTSevere Thunderstorm WarningGLDYuma56 min
May 24, 4:40 PM MDTTornado WarningGLDYuma51 min
May 24, 5:03 PM MDTTornado WarningGLDKit Carson20 min
May 24, 5:16 PM MDTSevere Thunderstorm WarningGLDKit Carson59 min
May 24, 5:19 PM MDTSevere Thunderstorm WarningGLDCheyenne56 min
May 24, 5:48 PM MDTTornado WarningGLDCheyenne27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.